Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 11, NWS Aberdeen, SD

August 28, 2020Deuel County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 28, 2020, 2:20 AM CDT for Deuel County, South Dakota. It was in force for 13 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 2:20 AM CDT (07:20 UTC)
Expired
Aug 28, 2020, 2:33 AM CDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:20 AM CDTTSTM WND DMG2 Ese Astoria, SDNUMEROUS TREES DAMAGED OR KNOCKED OVER, APPEARS TO BE STRAIGHT LINE DAMAGE. TIME ESTIMATED.
Aug 28, 2:22 AM CDTTSTM WND DMG4 E Astoria, SDLARGE TREE BRANCHES DOWN. MINOR STRUCTURAL DAMAGE TO 1 BARN AS WELL AS A TEMPORARY BUILDING WITHOUT A FOUNDATION. TIME IS ESTIMATED.
Aug 28, 2:22 AM CDTTSTM WND DMG4 E Astoria, SDSEVERAL TREES EITHER DAMAGED OR KNOCKED DOWN, CALLER THINKS ITS STRAIGHT LINE WIND DAMAGE. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 10:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

277 
WFUS53 KABR 280720
TORABR
SDC039-280745-
/O.NEW.KABR.TO.W.0011.200828T0720Z-200828T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
220 AM CDT Fri Aug 28 2020

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southeastern Deuel County in northeastern South Dakota...

* Until 245 AM CDT.
    
* At 220 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Astoria, or 16 miles southeast of Clear Lake,
  moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Deuel County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4454 9663 4462 9645 4454 9646
TIME...MOT...LOC 0720Z 245DEG 45KT 4453 9654 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TDK
1 follow-up statement
608 
WWUS53 KABR 280733
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
233 AM CDT Fri Aug 28 2020

SDC039-280743-
/O.CAN.KABR.TO.W.0011.000000T0000Z-200828T0745Z/
Deuel SD-
233 AM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR SOUTHEASTERN DEUEL COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern South Dakota.

LAT...LON 4454 9663 4462 9645 4454 9646
TIME...MOT...LOC 0732Z 245DEG 45KT 4460 9633 

$$

TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 28, 12:46 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 28, 12:46 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1246 AM CDT Fri Aug 28 2020

.UPDATE...
Issued at 1239 AM CDT Fri Aug 28 2020

Updated aviation discussion below.

UPDATE Issued at 847 PM CDT Thu Aug 27 2020

Storms are forming over the High Plains now, and with good shear
and instability over the region, expect that activity to congeal
into a forward propagating MCS later tonight, with strong winds
being the main threat the later we go into the evening. Storms
will likely ride along and north of the edge of the EML over
southern South Dakota. Temperatures look fine for the overnight
low.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 432 PM CDT Thu Aug 27 2020

The main challenge in this forecast period surround tonight's
chances for severe thunderstorms. So far through today's daytime
period, portions of the area have remained partly to mostly cloudy
with scattered showers and thunderstorms affecting some spots. Most,
if not all of this activity has been fairly benign. Anticipate this
precip currently out there at mid afternoon will remain sub severe
as it progresses eastward across the northern CWA zones and far
southern zones.

Lee of Black Hills low pressure at the sfc will continue to organize
the remainder of the afternoon with an inverted trough extending
northward across the western Dakotas toward another low pressure
center across northeast MT/northwest ND. Aloft, we have a favorable
setup with an upper trough across the western CONUS with embedded
s/w energy rotating through the flow across the northern High
Plains. All of these features will progress eastward this evening
into the overnight hours. Instability and shear are progged to
remain favorable through this time across most of the CWA and parts
of the region. So, the setup is good for a round of severe
thunderstorms to break out later this evening west of our FA and
trek eastward into our CWA late tonight through early Friday
morning. Initial threats from any activity will be large to very
large hail and damaging winds. As clusters of storm congeal later
and move east, damaging to destructive wind gusts will become more
of the primary threat along with an isolated tornado or two. CAM
solutions show the first cluster of storms to perhaps develop around
the Black Hills region this evening and slide eastward and
potentially threaten our southern/southwestern zones during the
early to mid evening hours. CAMs also depict another round, perhaps
more potent area of storms developing farther to the north and west
of the Black Hills and rolling east with time that could affect more
of our northern, central and northeastern zones late tonight into
early Friday morning. This cluster of storms potentially could be
more of the stronger wind producers as they congeal and form bowing
segments late tonight. Damaging winds up to and in excess of 70-80
mph could be a possibility with these stronger storms.

Any storms that linger into the morning hours should exit to our
east into MN and out of the CWA toward sunrise or by mid morning.
High pressure will slowly build in through the day Friday delivering
drier, more comfortable and stable air on northwesterly winds. After
going through the overnight hours with temperature readings in the
60s, daytime highs on Friday will remain on the cooler side of
average in the mid to upper 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 432 PM CDT Thu Aug 27 2020

The long term is still on track for a big cool down for next week.
Until then, a upper ridge axis will move over the region Saturday
and Saturday night while an upper level trough over the Pacific
Northwest begins to move towards our region.  At the surface,
Saturday will be a cooler than normal and dry day as a surface high
pressure area builds east and winds turn south. There will be an
initial short wave trough in the westerly flow along with waa
bringing chances of showers and storms Saturday night into Sunday
morning. Then the pressure falls and a tightening surface pressure
gradient on Sunday will bring increasing south winds, warmer
temperatures, along with increasing moisture and instability. With
the upper level lift and cooling from the upper low pressure trough
coming in from the northwest along with strong surface forcing from
the cold front, storms are expected to develop and move quickly
across the region Sunday night into Monday morning. The big cool
down will be on Monday as Canadian air moves in. Another short wave
will bring a chance of showers/storms Monday night into Tuesday with
dry weather for Wednesday and Thursday. A large upper low pressure
area developing in eastern Canada with upper ridging along the west
coast will keep our region in cooler northwest flow through the end
of the week. Sunday will be the warmest day with mainly 80s and
lower 90s. Monday through Thursday will be mostly in the 70s to the
lower 80s with some locations only reaching the upper 60s on
Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1239 AM CDT Fri Aug 28 2020

Terminals KABR,KATY,KPIR,KMBG

Showers and thunderstorms will impact all terminals through the
early morning hours. IFR to MVFR conditions can be expected with
some of the more intense storms. A gradual clearing from west to
east will occur during the mid morning hours with VFR conditions
expected for the rest of the valid taf period.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...Vipond
LONG TERM...Mohr
AVIATION...SD
Hazardous weather outlook, Aug 27, 4:27 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
427 PM CDT Thu Aug 27 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282130-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
427 PM CDT Thu Aug 27 2020 /327 PM MDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Tonight.

Thunderstorms are expected to move quickly across the region this
evening into the early Friday morning. Some severe storms are
expected with damaging winds and large hail. Wind gusts of 70 to 80
mph or higher are possible along with a possible tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected again Saturday night, Sunday, Sunday
night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Mohr

In the hours before

Local storm report, Aug 28, 12:09 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1209 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     TSTM WND GST     8 ENE GREY GOOSE        44.54N 100.19W
08/27/2020  M68 MPH          HUGHES             SD   PUBLIC

            PERSONAL WEATHER STATION.

&&

RL
Local storm report, Aug 28, 12:20 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     TSTM WND GST     HOLABIRD                44.52N 99.60W
08/28/2020  M68 MPH          HYDE               SD   PUBLIC

            PERSONAL WEATHER STATION.

&&

RL
Local storm report, Aug 28, 12:29 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND GST     3 SE RELIANCE           43.85N 99.56W
08/27/2020  M58 MPH          LYMAN              SD   MESONET

            MESONET STATION 54 RELIANCE (SDDOT).

&&

RL
Local storm report, Aug 28, 12:48 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     TSTM WND GST     6 E DANFORTH            44.24N 98.77W
08/28/2020  M58 MPH          HAND               SD   MESONET

            RWIS.

&&

RL
Local storm report, Aug 28, 1:13 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     2 E REDFIELD            44.88N 98.49W
08/28/2020                   SPINK              SD   EMERGENCY MNGR

            2 FOOT DIAMETER TREE DOWN. ESTIMATED TIME
            AND APPROXIMATE LOCATION.

&&

RL
Local storm report, Aug 28, 2:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     3 WNW STONE BRIDGE      44.62N 97.11W
08/28/2020  M61 MPH          HAMLIN             SD   PUBLIC

            PERSONAL WEATHER STATION.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:36 PM CDTSevere Thunderstorm WarningABRCorson39 min
Aug 27, 9:38 PM CDTSevere Thunderstorm WarningABRDewey37 min
Aug 27, 10:00 PM CDTSevere Thunderstorm WarningABRJones, Stanley45 min
Aug 27, 10:54 PM CDTSevere Thunderstorm WarningABRDewey, Jones, Stanley, Sully36 min
Aug 27, 11:12 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Jones, Lyman, Stanley, Sully48 min
Aug 27, 11:42 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Stanley, Sully78 min
Aug 28, 1:11 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Hamlin, Spink49 min
Aug 28, 1:49 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin56 min

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.